Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 10, 2000, 7:32 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2000, 7:32 PM EDT (23:32 UTC)
- Expired
- May 10, 2000, 8:00 PM EDT
- In force
- 28 min
- Issued by
- NWS New York, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:34 PM EDT | Hail 0.88 | Guilford, CT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 102333 SVRNYC CTC007-009-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 732 PM EDT WED MAY 10 2000 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT... SOUTHEASTERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT... * UNTIL 800 PM EDT... * AT 732 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF NORTH HAVEN...MOVING NORTHEAST AT 35 MPH. * BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN THE VICINITY OF... DURHAM AROUND 745 PM EDT... HAIL AROUND 3/4 INCH CAN BE EXPECTED IN THE WARNED AREA. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4136 7290 4122 7274 4147 7234 4160 7250
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:30 PM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 10, 2:30 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT WED MAY 10 2000
COOL AIR ASSOC WITH THE BACK DOOR COLD FRONT OVER THE FA. ALOFT WE
ARE UNSTABLE. TRW/S ASSOC WITH THE APCHING PA COLD FRONT WILL MOVE
INTO THE FA THIS EVE AND SHOULD END FROM W TO E ARND MIDNIGHT.
MAIN THREAT WL BE HAIL...ALTHOUGH SOME GUSTY WINDS PSBL ACRS WRN
PTNS IF THE COOL AIR ASSOC WITH THE BD COLD FRONT RETREATS A BIT.
SVR TRW WATCH RMNS IN EFFECT THRU 5 PM FOR WRN PASSIAC AND ORANGE
COUNTIES.
HIGH PRES BEHIND THE FRONT GRADUALLY BUILDS INTO THE FA LATE TNGT
THRU THURS NT. A WARM FRONT APCHS FROM THE SW ON FRI...BEST DYNAMICS
SHOULD STAY TO OUR NW...SO I WON/T MENTION ANY PRECIP ATTM.
MARINE...SCA RMNS UP.
.OKX...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.
SVR TSTM WATCH...NYZ067-NJZ002.
EKHIn the hours before
Special weather statement, May 10, 3:00 PM EDT, 4 hours 32 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-110300- SPECIAL WEATHER STATEMENT AND WEATHER MAP DISCUSSION FOR EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT WED MAY 10 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ORANGE COUNTY NY AND WESTERN PASSAIC COUNTY NJ THROUGH 5 PM... A STRONG COLD FRONT IN PENNSYLVANIA WILL HEAD EAST BRINGING SHOWERS AND THUNDERSTORMS TO THE LOCAL AREA...MAINLY THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE HAIL. GUSTY WINDS ARE POSSIBLE ACROSS INLAND AREAS TO THE NORTHWEST OF NEW YORK CITY. THE THUNDERSTORMS WILL END FROM WEST TO EAST AROUND MIDNIGHT AS THE COLD FRONT SWEEPS OFF THE COAST. r HIGH PRESSURE BEHIND THE FRONT WILL BRING MOSTLY SUNNY AND BREEZY WEATHER TO THE REGION ON THURSDAY WITH HIGHS IN THE 70S. EKH
Local storm report, May 10, 5:08 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATE
NATIONAL WEATHER SERVICE NEW YORK NY
106 PM EDT WED MAY 10 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM NY .88 INCH HAIL
05/10/00 ORANGE
0850 AM MONTGOMERY NY .75 INCH HAIL
05/10/00 ORANGE
1148 AM GROTON CT .75 INCH HAIL
05/10/00 NEW LONDON
1148 AM NEW LONDON CT .88 INCH HAIL
05/10/00 NEW LONDON TIME ESTIMATEDThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:46 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 44 min |
| May 9, 11:40 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 50 min |
| May 10, 11:27 AM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 33 min |
| May 10, 12:14 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region | 31 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.